Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 66, NWS Salt Lake City, UT

September 2, 2023Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 2, 2023, 4:08 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2023, 4:08 PM MDT (22:08 UTC)
Expired
Sep 2, 2023, 7:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WGUS55 KSLC 022208
FFWSLC
UTC025-030100-
/O.NEW.KSLC.FF.W.0066.230902T2208Z-230903T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
408 PM MDT Sat Sep 2 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southern Kane County in southern Utah...

* Until 700 PM MDT.

* At 408 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of slot canyons,
           normally dry washes, streams and rivers.

* Some locations that will experience flash flooding include...
  Buckskin Wash, Wire Pass, Coyote Wash, the Paria Narrows, and 
  Paria Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3700 11210 3710 11201 3710 11182 3700 11177
      3700 11200 3700 11203

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
2 follow-up statements
697 
WGUS75 KSLC 022347
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
547 PM MDT Sat Sep 2 2023

UTC025-030100-
/O.CON.KSLC.FF.W.0066.000000T0000Z-230903T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
547 PM MDT Sat Sep 2 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING 
FOR SOUTHERN KANE COUNTY...

At 547 PM MDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 0.5 and 0.75 inches of rain has 
fallen. Heavy rain has ended however, flash flooding is likely 
ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of slot canyons,
         normally dry washes, streams and rivers.

Some locations that will experience flash flooding include...
  Buckskin Wash, Wire Pass, Coyote Wash, the Paria Narrows, and 
  Paria Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3700 11210 3710 11201 3710 11182 3700 11177
      3700 11200 3700 11203

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRC
467 
WGUS75 KSLC 030056
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
656 PM MDT Sat Sep 2 2023

UTC025-030106-
/O.EXP.KSLC.FF.W.0066.000000T0000Z-230903T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
656 PM MDT Sat Sep 2 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR 
SOUTHERN KANE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT for portions of 
southern and southwest Utah.

LAT...LON 3700 11210 3710 11201 3710 11182 3700 11177
      3700 11200 3700 11203

$$

JRC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:29 PM MDT, 39 minutes earlier.

Area forecast discussion, Sep 2, 3:29 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
329 PM MDT Sat Sep 2 2023

.SYNOPSIS...Monsoonal moisture will remain in place through the
weekend. A fall-like storm system late Sunday into Labor Day will
maintain unsettled and bring much cooler conditions, prior to a
net drying trend upon its passage early next week.

&&

.SHORT TERM (After 12Z/6AM Monday)...An active weather pattern
remains in the short term period as an area of low pressure
remains centered offshore northern California. This low is
forecast to gradually track to the east through Monday, bringing a
cold front across the state tomorrow. Ahead of the frontal
passage, increasing south and southwesterly winds with gusts of 30
to 35 mph across southwest Utah are forecast during the day. For
the remainder of the evening, scattered showers and thunderstorms
with threats for heavy rain and flash flooding remain focused in
the south. Any stronger thunderstorms this evening would be
isolated at best. Improving conditions are expected after 9 pm.

By Sunday afternoon, moisture spreads well into the northern
Utah. Widespread rain with scattered thunderstorms are forecast
through Monday. Precipitable water values of 1.0 inches or more are
forecast. Elevated Extreme Forecast Indices for QPF are centered
over northern Utah and southeastern Idaho for this time period.
Rainfall rates in heavier downpours at times may exceed one inch
per hour and are most likely Sunday evening. Across the span of
Sunday afternoon through Monday evening, rainfall totals from
Nephi northwards are expected to range from 1/2 to 1 1/2 inches. A
band of heavier rainfall is currently forecast along a line from
Bountiful through North Ogden and up to the Idaho border. The
forecast totals here are 1 inch and higher. Burn scars across
northern Utah are also at risk for flash flooding tomorrow. As a
result of all these considerations, a Flash Flood Watch has been
issued from Sunday afternoon through Monday evening. Overall,
conditions may improve earlier, however, areas of heavy rainfall
are expected to remain in the forecast along the ID/UT border and
there is lowered confidence in the end time for the threat of
heavy rain.

In addition to the heavy rain threat, there is a marginal risk
for severe thunderstorms Sunday afternoon and evening. Instability
(MUCAPE of less than 1000 J/kg) tomorrow isn't greatly impressive
though there is plenty of moisture. In addition, lapse rates are
plenty favorable for severe thunderstorms. Large hail and strong
gusty winds are possible with the more developed thunderstorms. A
70 to 90 percent chance for severe wind gusts are noted in the
HREF guidance across the northern Wasatch Front in the evening
hours.

The strong cold front will bring in much colder, below normal
temperatures in its wake Monday. Monday morning, low temperatures
in the 30s are forecast above 9,000 ft with pockets of near
freezing temperatures. With continued moisture in place, this does
indeed sprinkle in some snowflakes in the highest elevations of
the Uintas.

.LONG TERM (After 12Z/6AM Monday)...With the low pressure system
mostly out of the region we will see decreasing precipitation
chances after Monday which will be a wet and cool start to the
extended. Beyond this we see some lingering showers for northern UT
but mostly drying and warming through the week for the CWA.

Monday we see the last bit of the effects from the low as the main
area for precipitation remains for northern Utah. As of now the
period actually begins with a Flash Flood Watch across portions of
northern UT. Some more isolated cells over southern UT cant be ruled
out with the amount of low level moisture and the last bit of
synoptic influence as the low exits. The lows associated cold front
will swing threw bringing cooling and dry that could help afternoon
convection become stronger with daytime heating unlike the weekends
storms. Temperatures on Monday with the cold fronts passge will
reach 15-20 degrees below normal in many areas, with forecast highs
in the upper-60s/low-70s across the Wasatch Front and low-80s in St.
George. This cold air mass working in could help promote a dusting
of snow above 11kft on Monday night as well.

By Tuesday we see the beginnings of a ridge starting to build in
behind the low pressure system. Many deterministics build in an
embedded shortwave or two that would push through and take advantage
of any lingering low level moisture (should be plenty) and produce
some showers and stroms again of northern portions of the CWA.
Otherwise we see a drying and warming trend over the week with highs
returning to the mid 80s for most of Utah. Low 90s for far SW Utah.

&&

.AVIATION...KSLC...VFR conditions will prevail at the KSLC terminal.
Gusty southerly winds will weaken overnight, but remain southerly.
Conditions will stay mostly dry with a scattered clouds ~6kft
creating some brief mountain obscuration.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
for northern Utah/SW Wyoming with gusty southerly winds weakening in
the evening and a few clouds ~6kft creating brief mountain
obscuration. Scattered thunderstorms across western and southern
Utah will lead to intermittent category reductions as CIGs and VIS
drop to MVFR/IFR. Storms will diminish this evening with CIGs
producing brief mountain obscuration overnight.

&&

.FIRE WEATHER...A persistent moisture stream will result in continued
opportunities for showers and thunderstorms through this holiday
weekend. An area of low pressure centered to the northwest is
forecast to gradually track to the east through Monday, bringing a
cold front through across the state tomorrow, increasing the
likelihood for thunderstorms, particularly in the afternoon
and evening hours in northern Utah. For the rest of the evening,
wetting rains are most likely across southern Utah. Widespread
wetting rains are expected Sunday afternoon through early Monday
from the Central West Utah Desert and northward, prompting
issuance of a flood watch. The passage of the cold front will
bring in much cooler and well below normal temperatures by Monday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from Sunday afternoon through Monday afternoon for
     UTZ101>108-110>112.

     Flood Watch until midnight MDT tonight for UTZ122>129.

WY...None.
&&

SHORT TERM...NDeSmet
LONG TERM...Selbig
AVIATION...Mahan
FIRE WEATHER...NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Sep 2, 3:10 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
310 PM MDT Sat Sep 2 2023

UTZ125-128-022200-
South Central Utah UT-Southern Mountains UT-
310 PM MDT Sat Sep 2 2023

...A strong thunderstorm will impact portions of southwestern
Garfield and northwestern Kane Counties through 400 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Zion National Park, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orderville, Glendale, Alton, Long Valley Junction and Mt Carmel.

This includes US Route 89 between mile markers 78 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3717 11269 3729 11283 3758 11256 3752 11227
      3734 11243
TIME...MOT...LOC 2109Z 223DEG 27KT 3729 11268

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRC
Local storm report, Sep 2, 3:43 PM MDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
343 PM MDT Sat Sep 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Flash Flood      1 S Springdale          37.16N 113.00W
09/02/2023                   Washington         UT   Official NWS Obs

            East Fork of the Virgin River Gauge is at
            530 cfs and rising.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:50 PM MDTSpecial Weather StatementSLC40 min
Sep 2, 12:02 PM MDTFlood WatchSLCBox Elder, Cache, Davis, Duchesne, Juab, Morgan and 7 more39 hr
Sep 2, 2:44 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Sep 2, 2:46 PM MDTFlash Flood Warning Considerable damage threatSLCWashington5 hr
Sep 2, 3:10 PM MDTSpecial Weather StatementSLC50 min
Sep 2, 3:45 PM MDTAreal Flood AdvisorySLCWashington60 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.